Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Am J Surg. 1990 May;159(5):493-9.

Liver transplantation for severe Amanita phalloides mushroom poisoning.

Author information

  • 1Department of Surgery, Oregon Poison Center, Oregon Health Sciences University, Portland.

Abstract

Amanita phalloides mushroom poisoning is an increasingly common and potentially lethal problem for which liver transplantation offers definitive therapy in selected patients. When significant liver dysfunction appears, early transfer to a liver transplant center is important to identify appropriate candidates and to begin the search for a donor organ. The clinical course of five severely poisoned patients, four of whom underwent liver transplantation, is reviewed. Indications for transplantation included primarily a markedly prolonged prothrombin time that was only partially correctable and a constellation of findings including metabolic acidosis, hypoglycemia, hypofibrinogenemia, and increased serum ammonia, following a marked elevation in serum aminotransferase levels. Unlike viral fulminant hepatic failure, grade III or IV hepatic encephalopathy, marked elevation of the serum bilirubin level, and azotemia were not indications for transplantation. Resected livers demonstrated hepatocyte viability of 0% to 30%. Manifestations of Amanita poisoning complicating preoperative and/or postoperative care included severe diarrhea, gastrointestinal hemorrhage, hypophosphatemia, bowel edema, and marrow suppression with lymphopenia, thrombocytopenia, and neutropenia. All five patients are well 1 year later. This largest experience with liver transplantation for Amanita poisoning further defines the early clinical and laboratory indications for, and the unique complicating features of, transplantation in this setting.

PMID:
2334013
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk